Dr Buchbinder on Treatment Decisions After Severe irAEs With Nivolumab/Ipilimumab in Melanoma
Source: OncLive, July 2023
Elizabeth Buchbinder, MD, assistant professor, Medicine, Harvard Medical School, senior physician, Medical Oncology, Dana-Farber Cancer Institute, discusses the rationale for investigating nivolumab (Opdivo) maintenance therapy in patients with melanoma who experienced severe immune-related adverse effects (irAEs) due to combination therapy with nivolumab and ipilimumab (Yervoy), and details the findings of this investigation.
Many patients with metastatic melanoma who are treated with the combination of ipilimumab and nivolumab in the frontline develop toxicity following only a few doses, Buchbinder begins. Typically, this means that treatment is stopped, and the patient will then receive steroids or another immunosuppressive therapy, followed by the decision of whether to resume immunotherapy, she says. Notably, these patients will have residual disease on the scan, Buchbinder explains.
To combat this difficult decision, some patients in this situation will be treated with nivolumab alone, Buchbinder expands. Many of the irAEs could stem from the combination of these therapies, leading to the decision to treat with nivolumab alone. However, some clinicians will opt for observation until patients experience disease progression before deciding on another treatment, Buchbinder says. Based on these varying practice patterns, investigators further examine each approach, Buchbinder emphasizes.
READ THE ORIGINAL FULL ARTICLE